Arkiv för Matematik

  • Ark. Mat.
  • Volume 41, Number 2 (2003), 363-374.

Banach spaces not containing l1

Jorge Mujica

Full-text: Open access


We show that if E is a complex Banach space which contains no subspace isomorphic to l1, then each infinite dimensional subspace of E′ contains a normalized sequence which converges to zero for the weak star topology.


Dedicated to the memory of Klaus Floret (1941–2002).

Article information

Ark. Mat., Volume 41, Number 2 (2003), 363-374.

Received: 18 June 2002
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2003 © Institut Mittag-Leffler


Mujica, Jorge. Banach spaces not containing l 1. Ark. Mat. 41 (2003), no. 2, 363--374. doi:10.1007/BF02390820.

Export citation


  • Aron, R., Diestel, J. and Rajappa, A., Weakly continuous functions on Banach spaces containing l1, in Banach Spaces (Columbia, Mo., 1984) (Kalton, N. and Saab, E. eds.), Lecture Notes in Math. 1166, pp. 1–3. Springer-Verlag, Berlin-Heidelberg, 1985.
  • Diestel, J., A survey of results related to the Duford-Pettis property, in Integration, Topology and Geometry in Linear Spaces (Chapel Hill, N. C. 1979) (Graves, W., ed.), Contemporary Math. 2, pp. 15–60, Amer. Math. Soc., Providence, R. I., 1980.
  • Diestel, J., Sequences and Series in Banach Spaces, Springer-Verlag, New York, 1984.
  • Dor, L., On sequences spanning a complex l1 space, Proc. Amer. Math. Soc. 47 (1975), 461–465.
  • Fakhoury, H., Sur les espaces de Banach ne contenant pas l1 (N), Math. Scand. 41 (1977), 277–289.
  • Gowers, W., A Banach space not containing c0, l1 or a reflexive subspace, Trans. Amer. Math. Soc. 344 (1994), 407–420.
  • Hagler, J. and Johnson, W., On Banach spaces whose dual balls are not weak sequentially compact, Israel J. Math. 28 (1977), 325–330.
  • Johnson, W. and Rosenthal, H., On w*-basic sequences and their applications to the study of Banach spaces, Studia Math. 43 (1972), 77–92.
  • Josefson, B., Weak sequential convergence in the dual of a Banach space does not imply norm convergence, Ark. Mat. 13 (1975), 79–89.
  • Mujica, J., Separable quotients of Banach spaces, Rev. Mat. Univ. Complut. Madrid 10 (1997), 299–330.
  • Nissenzweig, A., w* sequential convergence, Israel J. Math. 22 (1975), 266–272.
  • Pelczyński, A., Some problems on bases in Banach and Fréchet spaces, Israel J. Math. 2 (1964), 132–138.
  • Pelczyński, A., On Banach spaces containing L1 (μ), Studia Math. 30 (1968), 231–246.
  • Pethe, P. and Thakare, N., Note on Dunford-Pettis property and Schur property, Indiana Univ. Math. J. 27 (1978), 91–92.
  • Rosenthal, H., On quasi-complemented subspaces of Banach spaces, with an appendix on compactness of operators from Lp (μ) to Lr (v), J. Funct. Anal. 4 (1969), 176–214.
  • Rosenthal, H., A characterization of Banach spaces containing l1, Proc. Nat. Acad. Sci. U.S.A. 71 (1974), 2411–2413.
  • Rosenthal, H., Some recent discoveries in the isomorphic theory of Banach spaces, Bull. Amer. Math. Soc. 84 (1978), 803–831.